MU Digital Repository
Logo

Drug use in porphyria: a therapeutic dilemma

Jose, J and Saravu, Kavitha and Shastry, BA and Jimmy, B (2008) Drug use in porphyria: a therapeutic dilemma. Singapore Medical Journal, 49 (10). e272-e275.

[img] PDF
Porphyria.pdf - Published Version
Restricted to Registered users only

Download (187kB) | Request a copy

Abstract

One of the most frequent precipitating factors for attacks of porphyria is the administration of drugs. Use of drugs with porphyrinogenic potential often worsens the condition and often poses a therapeutic dilemma. A 23-year-old female patient presented to the casualty room with abdominal pain, chest pain and vomiting. Her past medical history was significant with episodes of generalised abdominal pain. The patient was initially treated for her abdominal pain and vomiting. She developed seizures and was treated with diazepam and phenytoin. Based on the positive investigation reports (positive urine porphyrins, elevated urine ALA and positive porphobilinogen) and symptoms, a diagnosis of acute intermittent porphyria (AIP) was done. Before the diagnosis of AIP was made, the patient was treated with drugs which are not considered to be safe in porphyric patients, such as phenytoin, metoclopramide, and diclofenac. The use of these drugs probably contributed to the initial worsening of the patient’s clinical condition. After the diagnosis of AIP was made, the patient was treated with safer alternatives; gabapent in as the ant iepi lept ic agent , promethazine as antiemetic, and propanalol as the antihypertensive agent. Withdrawal of the unsafe agents and symptomatic management with the safer alternatives contributed to the recovery of the patient. Along with the case report and the observations made on the various drugs used in the patient, the importance of the various information sources available on the safety potential of these agents is discussed. The observations with the drugs used in our case will be a useful addition to the existing information on the safety of these agents.

Item Type: Article
Uncontrolled Keywords: acute intermittent porphyria, drug safety, porphyria
Subjects: Medicine > KMC Manipal > Medicine
Pharmacy > MCOPS Manipal > Pharmacy Practice
Depositing User: KMC Manipal
Date Deposited: 18 Jun 2012 10:41
Last Modified: 18 Jun 2012 10:41
URI: http://eprints.manipal.edu/id/eprint/76683

Actions (login required)

View Item View Item